Hail, Dawson
- When
- August 25, 12:40 AM CST
- Where
- Dawson County, 4 mi S of Cozad
- Measured
- 0.88 in hail
- Crop damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -99.967
Wind driven nickel size hail damaged crops in southern Dawson county. There were drifts of hail south of Cozad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Wind driven nickel size hail damaged crops in southern Dawson county. There were drifts of hail south of Cozad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 10:13 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1113 PM CDT TUE AUG 24 2004 .DISCUSSION...UPDATED FOR EXPECTED THUNDERSTORM COVERAGE IN THE FAR SOUTHEAST CWFA...AND NOW MOVING IN FROM THE WEST. STORMS IN THE SOUTHEAST ON TARGET...AND WILL GRAZE FOR SOUTHEAST ZONES. THIS IS THE MOST LIKELY REGION FOR A LARGE HAIL REPORT OR TWO. WESTERN PRECIPITATION IS OUTFLOW DOMINANT...AND AN ISOLATED STRONG STORM IS POSSIBLE...BUT THE MAJORITY OF THE STORMS SHOULD PRODUCE GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN...ALA LAST NIGHT. && .PREV DISCUSSION...TONIGHT THRU THU NIGHT. SFC LOW CENTERED OVR SCNTRL KS...WITH OUTFLOW BOUNDARY EXTENDING EWD INTO CNTRL MS...WITH OTHER PORTION OF BOUNDARY WRAPPED N AROUND LOW...INTO SERN PORTION OF CWA...THEN BACK TO SW TOWARD W CNTRL KS BEFORE DISSIPATING. PAST FEW DAYS OF UPR LVL SWRLY FLOW HAS ALLOWED MOISTURE RETURN FROM GULF TO MAKE WAY INTO REGION...WHILE SHORTWAVES ARE LOCATED TO E APPROACHING MISSISSIPPI RIVER VALLEY...AND TO WSW MOVING INTO/ACROSS SRN/CNTRL ROCKIES. SONG REMAINS BASICALLY THE SAME. HOWEVER...POSITION OF BEST FORCING AND TS INITIATION EXTENDS FROM FAR SSERN CWA KS COUNTIES TO THE SE AND INTO SWRN MS. ALTHOUGH THIS AREA REMAINS THE BEST PRIMED FOR STRONG/SEVERE ACTION...HAVING SOME DOUBT AS TO THE CHANCE OF STARTING OR GETTING SEVERE CONVECTION IN CWA AT THIS POINT...AS BOUNDARY NEARLY OUT OF OUR FORECAST AREA...AND RATHER STRONG CAPPING INVERSION CONTINUES TO WEST OF THIS LINE AND INTO NWRN KS. DEEP SHEAR ON MARGINAL SIDE...HOWEVER GOOD LL SHEAR AND CAPES APPROACHING 2000 IN THE AREA POINT TO ISOLATED SUPERCELLS WITH TORNADO CHANCES EARLY ON IN STORM EVOLUTION. ANOTHER AREA FOR STORM INITIATION WILL BE TO W OR WSW ACROSS CO HIGH PLAINS...WHERE UPSLOPE FLOW IS MOVING INTO DEVELOPING LEE TROF. RELATIVELY DRY CONDITIONS AT LOWER LVLS BODE FOR ELEVATED STORMS IF THEY OCCUR...WITH POSSIBILITY THAT CHANCES MAY INCREASE LATER TONIGHT/OVERNIGHT AS SHORTWAVE PUSHES EAST OF ROCKIES AND TOWARDS THE CNTRL PLAINS...PUSHING CONVECTION INTO BETTER LL MOISTURE REGIME...IF IT CAN TAP INTO IT BY THEN. BASICALLY KEEPING CHC POPS...40 PERCENTS...AROUND TO COVER ALL POSSIBILITIES AND MESH BETWEEN SURROUNDING OFFICES WITHOUT GETTING TOO FANCY (60S EAST OF FA...20S/30S WEST). SMALL CHANCE FOR LINGERING PRECIP SERN CWA TOMORROW MORNING OTHERWISE WARM/HOT AND MOSTLY DRY THRU REST OF SHORT TERM FORECAST (WED/THUS) WITH WRLY COMPONENT TO WNDS HELP TO BOOST HIGH TEMPS TO UPR 80S TO MID/UPR 90S FROM N TO S. KEPT SMALL CHC IN LATE AFTERNOON/EVE PERIOD WED FOR FAR ERN CWA AS BAROCLINIC ZONE FINISHES KICKING THROUGH. WILL FOR POSSIBILITY OF ANOTHER OUTFLOW BOUNDARY SETTING UP NEAR ERN/SERN CWA TO POSSIBLY IMPROVE ON THIS CHANCE. LONG TERM...FRIDAY THROUGH TUESDAY. THIS FORECAST PERIOD BEGINS WITH SOUTHWEST FLOW ALOFT...WITH SHORTWAVE ENERGY TRANSLATING ACROSS THE DAKOTAS AND ANOTHER SYSTEM MOVING INTO THE CENTRAL ROCKIES. ASSOCIATED COOL FRONT PUSHES SOUTH DURING THE DAY ON FRIDAY...AND FORECAST HAS SOME LOW POPS IN THE AFTN...ALTHOUGH FRONTAL TIMING SUGGESTS BETTER CHCS FOR PCPN ALONG THE FRONTAL BOUNDARY WILL OCCUR IN OUR SOUTHERN ZONES FRI AFTN/EVE. THE BAROCLINIC ZONE STALLS ACROSS KANSAS FRIDAY NIGHT WHILE UPSLOPE FLOW CONDITIONS COMBINED WITH APPROACHING SHORTWAVE TROF MOVING EAST OF THE ROCKIES GENERATE POST FRONTAL SHOWERS/TSTMS. EXTENDED MODELS ARE NOT IN COMPLETE AGREEMENT ON TIMING OF THE TROF FRI/SAT WITH THE ECMWF MORE PROGRESSIVE THAN THE GFS...CANADIAN AND DGEX. PCPN CHCS HAVE BEEN EXTENDED INTO SATURDAY MORNING GIVEN POTENTIAL SLOWER TIME FRAME...AND MAY NEED TO BE EXTENDED FURTHER INTO THE DAY SAT/SAT NIGHT IF TROF PASSAGE SLOWS FURTHER. A FAIRLY SHARP N/S TEMP GRADIENT WILL BE EVIDENT FRIDAY BEHIND AND AHEAD OF THE FRONT. POST FRONTAL CLOUD COVER...COOL AIR AND PRECIPITATION WILL RESULT IN THE COOLER CONDITIONS PERSISTING SATURDAY. TEMPERATURES WERE LOWERED SATURDAY CLOSER TO 70F...ALTHOUGH IF CURRENT MODEL TEMPS VERIFY THEN WE WONT MAKE IT OUT OF THE 60S. ONCE TROF AXIS PASSES...HEIGHTS RISE INTO EARLY NEXT WEEK WITH A GRADUAL MODIFICATION IN TEMPERATURES...TRENDING NEAR TO JUST BELOW SEASONAL NORMALS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 10/FAY/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 859 PM CDT TUE AUG 24 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-251200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 859 PM CDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. IT APPEARS THE MOST LIKELY AREA FOR STRONG TO SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF HASTINGS...AND MAINLY EAST OF A YORK NEBRASKA... TO SUPERIOR...TO OSBORNE KANSAS LINE. THE THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 10 PM AND 3 AM IN THIS AREA. THE MAIN HAZARD WILL BE LARGE HAIL...BUT WIND GUSTS OVER 45 MPH ARE POSSIBLE. DANGEROUS CLOUD TO GROUND LIGHTNING SHOULD BE EXPECTED. OTHER LESS INTENSE THUNDERSTORMS MAY MOVE EAST INTO CENTRAL NEBRASKA AFTER MIDNIGHT. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT COULD PRODUCE SMALL HAIL AND PRODUCE GUSTY WINDS IN EXCESS OF 35 MPH ON AN ISOLATED BASIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING...MAINLY EAST OF HIGHWAY 281...WITH A SLIGHT CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON NEAR THE SAME AREA. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR FRIDAY AFTERNOON...LASTING INTO SATURDAY MORNING. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER WOULD OCCUR NEAR OR SOUTH OF THE NEBRASKA KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. 10/05
The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413207, 5413208.